Incidence and predictors of nevirapine-associated rash in experienced HIV patients who switched from other antiretroviral regimens to nevirapine-based regimen
Abstract number: O526
Putcharoen O., Satitthummanid S., Avihingsanon A.
Objectives: Nevirapine (NVP)-related rash is well recognised adverse effect. NVP-related rash and hypersensitivity commonly occur in patients with high CD4. In naive patients, NVP should be avoided in male with baseline CD4 400 or female with CD4 250. However, NVP is alternative choice in some patients who have side effects from other regimens. Fast CD4 recovery, gender and ethnicity contribute to development of rash. In HIV-naive Thai patients, risk of rash from NVP is 30%, which is higher than other reports. NVP-related rash in experienced HIV patients who switched to NVP-based regimen has limited data.
Methods: We reviewed data of patients who switched antitretroviral regimen (ARV) to contain 200 mg bid of NVP in new regimen. Demographic data, previous ARV regimen, incidence and type of rash and outcome were analysed. The incidence of rash was compare with the results from 2NN study. Clinical data of patients with and without rash were compared. Severe rash is defined as having urticaria or rash with constitutional symptoms or serum sickness or Stevens Johnson Syndrome or toxic epidermal necrolysis.
Results: A total of 174 patients switched ARV regimen to NVP-based regimen and 162 patients had available data for further analysis. Mean and median CD4 of enrolled patients were 499 and 471 respectively. Most (95%) of patients had virologic control before switching to NVP. Most patients had no significant changes of CD4 before and after switching. Prevalence of rash was 21% and 9% of patients had severe rash. Using cut-off levels of CD4 at 400 in male and 250 in female, we found no significant difference between incidence of rash between the groups. Severe rash occurred in male and female patients with mean and median CD4 cells were 430,467 in male and 413, 342 in female respectively. In female who had rash and CD4 400, significantly had severe rash than female with CD4 <400 (p < 0.05).
Conclusion: Incidence of NVP-related rash in experienced HIV patients with high CD4, is lower than naive patients (21% VS 30%). No rapid rising of CD4 levels after switching to NVP, may explain lower incidence of rash in our patients. Most occurrences of rash are mild. Cut-off levels of CD4 could not predict the risk for rash development. However, female have more chance to develop severe rash from nevirapine compare to male who have same level of CD4. Switching ARV to NVP-based regimen should be cautioned and carefully monitored, especially in female with CD4 400.
|Session name:||18th European Congress of Clinical Microbiology and Infectious Diseases|
|Back to top|